To trial or not to trial - that is the question!

Well had my appointment yesterday at the Churchill,Oxford, eventually being seen only an hour and a half late! just when you don't need the stress. So things started really well with them not having the results of my last scan or blood test results (and there was me thinking that was the whole point of the appointment). Any way eventually they got the scan results faxed over and blood test results which had gone up again this time to 800, and scan showed definate reoccurance of the oc.

The trail that they are offering me is weekly paclitaxel with OSI-906 drug!? ~Apparently this drug acts by blocking the activity of a receptor protein called the Insulin-like Growth Factor (IGF) receptor which is important for the growth and spread of cancers. This is a second phase trial and is obviously not without risk, but looking at some of the possible side effects it looks quite scary, but I guess most drugs have a load of side effects that don't affect everyone, but I am just finding it hard to get my head around all the information.

Has anyone else heard of this particular trial?

16 Replies

oldestnewest
  • Dear Tess,

    It is a difficult decision to make...... sometimes I think it would be easier if the medical staff made the decision for us........most medication (when reading the side affects is scary) sorry I am not much help..... but send good wishes to you.

    Love X G X

  • Dear Tess

    I have not heard of this trial.Had heard of saaproc which was weekly taxol with an experimental drug , don't think it was the same one though. As far as I know saaproc is now closed to new patients .A friend of mine is on it and doing very well.

    What alternatives have you been offered ?

    Hopefully you will find people on this site who are on the trial you have mentioned.

    Best wishes,

    Juliex

  • Hi Julie,

    The only other option I was offered yesterday was weekly taxol alone. I didn't ask many questions yesterday because was so stressed after waiting so long I couldn't think straight. Now have to think of all the things I want to/should asked, any help advice would be welcome.

    Tess x

  • If you have more questions contact your specialist nurse, who should be able to help answer them. Mine was wonderful,(but she has gone onto other things now, and we miss her. You should also be able to find somebody in charge of the trials.... Try the oncologist's secretary if you are stuck. You should have been given paperwork about the trial as well. I think you were not the only one stressed out!!!!!!

    Ask the questions.

    Love n hugs

    Viv

  • Hi Tess

    I would want to know if its phase 1, 2 or 3. If its phase 3 then they have already had some results on the earlier phases , which must be ok if its gone to phase 3.

    Juliex

  • Hi Tess

    Long waits in clinic are stressful but I always assumed that there would be a long wait and worked on the basis that it happened bcause someone else had needed the time and, when I did, I got it! I went armed with my needlework, crochet, my guardian crossword, my kindle, my sister or daughter (for chat) and a flask of good coffee!

    Trials can be useful! I was on Icon 6 last year with some horrendous side effects on my blood pressure but they got those under control and then I was taken off because I became allergic to carboplatin and no longer qualified. I would be more concerned in my case with the side effects of weekly taxol as it had the worst side effects, namely hair loss and nerve damage but everyone reacts differently!

    Ask your onc what the most likely side effects are and what stage the trial is at and talk to your specialist nurse about your concerns!

    Good luck!

    Love

    Margaret!

  • Hi Margaret, thanks for that, I had forgotten about the NHS wait as my first treatment I had done privately as I was covered under my partners health insurance, the treatment and operation I had were no different from that which I would have had under the NHS it is just the clinic appointments and tests etc which were better. I now will remember my kindle and ipod next time :-). My first treatment was with taxol and carboplatin and I didn't suffer many side effects with it at all, apart from tiredness and hair loss, so am not too worried about the side effects of taxol its just the unknown other drug. Have spoken to a nurse friend who used to run trials and she has reassured me about the rigorous test that these things are put through and close monitoring that I would have if I decide to go for it. I know it is stage II trial that is being rolled out worldwide and has been trialed in the USA quite a lot.

  • The monitoring alone can be worth it! I felt very reassured that everything would be picked up earlier.

  • Hi Tess,

    from what I've heard about trials in meetings I have been to with my local NHS group, it is widely accepted that the treatment will be AT LEAST as effective as the current standard given. It is possibly....(probably?) going to be more effective. The helpline nurses are very knowledgeable about these issues, try ringing one of them on 0845 371 0554. You can also ask about the questions you need to ask the hospital team then. Good luck with this. I can only add that if I were offered a trial, I would probably go for it. As others have said, all drugs in this area of treatment have side effects.

    Good luck

    Love Wendy xx

  • Thanks Wendy, I will give them a ring later as I am still not sure of what questions I should be asking, its only when other people ask me the question I think 'oh I should have asked that!' but isn't that always the way. I think I will probably go for it anyway.

    Tess x

  • They will help you with what sort of things you may want to ask, I'm sure. They are so experienced in these things and all know what we're going through, from personal experience. It will help to talk it through, I'm sure

    Love Wendy xx

  • Hi Tess

    I think I would be very glad to try any new treatments offered because there is always that chance that they will work better than the current treatments. So I think I would go for a 'suck it and see' attitude. You will be having the weekly taxol anyway, so why not have a little extra something at the same time? I am sure that your symptoms and progress will be monitored very carefully.

    Therefore, my question to ask the ovacome helpline/specialist nurse would be 'What happens if the side affects become too bad and you want to stop the trial?'

    Good Luck with whatever you choose to do :)

    Vx

  • Hi Tess

    I am on a trail drug its called Saracatinib [AZD0530] I do weekly Paclitaxel I could also be on the dummy drug you dont know if you are on it or not, I jumbed at the chance, the only side effect I have had is a stuffed up nose it maybe the Paclitaxel that is giving me a stuffed up nose but its not much of a problem, also I lose my taste buds for 2 days, if you have been given the chance I would go for it you are monitered closely you do have to do extra blood tests and CT scan, and you stay on the drug after you have finished your treatment until your O.C returns if its Phase 3 [like mine] then you know its been tried and tested and has been found to be effective in some way, its also my not do anything but thats the chance you take, its to help women in the future.

    Sarah23

  • Thanks for sharing your experience Sarah, this is a phase 2 trial, but like you say sometone has to take the chance that it might help either me or someone else in the future, all the drugs we are given now were once on trial after all.

    Good luck with yours, please let me know how things proceed.

    Tess

  • Hi Tess,

    I will let you know how I get on dont worry about side effects to much, the Reserch nurses will take good care of you, the trail drug that I am doing is to help prevent early recurrence my O.C came back after 3 month check I got my CA125 down to 13 but it went back up to 104 so the Chemo worked to point but not long enough it was devestating for me! their are 92 women on this trail Saracatinib in the West Yorkshire area, I feel you would kick yourself if you didnt take the trail drug up, it could do something for you! thats what we all want!!

    take care

    Sarah23

  • Hi Tess

    i was on the ICON 7trial back in 2009, which went really well for me although I did have a few side effects, most of which the drug company didn't know about. I would jump at the chance of having another trial drug, as Margaret said earlier, even if its for the extra monitoring -that's the only reason my most recent relapse was found.

    Good luck with whatever decision you make.

    Sue. X

You may also like...